Period Pain

6 tips to help when period pain strikes

Combogesic – a fast, effective, double-action pain killer that provides 30% more pain relief than taking the maximum dose of either paracetamol or ibuprofen on their own1

When it comes to pain relief, at Combogesic we believe in the power of a great combination.

Combogesic is effective pain relief that combines the power of paracetamol and ibuprofen into one convenient tablet, to make something stronger than taking either ingredient alone.

We’ve brought together a period pain specialist and a GP, with the aim of helping you benefit from their combined wisdom. Mr Jullien Brady, gynaecology consultant at BMI The Manor Hospital, and Dr Dawn Harper, GP, have combined their best advice for how to cope with menstrual aches and pains.

Woman suffering period pain
Dr Julien Brady

Gynaecologist and period pain specialist Mr Brady says:

“Menstrual cramps, or dysmenorrhea to use its medical name, can be extremely painful and frustrating. They are most common in the few days of period bleeding, but can sometimes also begin in the days leading up to the period. My advice is don’t just put up with the pain, be proactive and find what works best for you.”

Dr Dawn Harper

GP Dr Dawn Harper advises:

“Just because it’s a regular and common occurrence, doesn’t mean you should put up with the pain caused by menstrual cramps. Be proactive with your pain relief and try different techniques from the list below to find what works best for you. Fast and effective pain relief for your period is readily available from your local pharmacist. Being proactive can enable you to effectively manage your pain so you can carry on with your day. Also remember that you should see your GP if you have severe period pain, if your normal pattern changes (become heavier or irregular), if you get bleeding between periods, if you get a thick or foul-smelling vaginal discharge, or if you experience pain during sex.”

Top Tips

1

Give yourself an abdominal massage

A light, circular massage around your lower abdomen can help reduce pain. Alternatively, try some stretches aimed at easing the pain. For instance, lie on your back with your legs straight out, bend one knee and pull it up to your chin. Hug your knee with both hands and hold the position, then repeat on the other side.

2

Reach for the heat relief

Using a hot water bottle on your tummy can help reduce pain from menstrual cramps. That’s because the heat helps to relax the abdominal muscles that are contracting during your period. As a relaxing alternative, opt for a warm bath. Applying heat to your body twice a day can help make a big difference.

3

Avoid triggers

Certain foods and drink may actually make the cramps worse. Although it can be tempting to reach for the chocolate or wine this may actually make the cramps worse for some women. If you note that anything does seem to make it worse, then try and avoid these triggers if possible.

4

Effective pain relief

Over-the-counter oral pain relief is a go-to option for period pain. There are options available in pharmacy to help you step-up your pain relief whilst enabling you to carry on with your day. Whether it’s paracetamol, ibuprofen or a combination of both speak to your pharmacist who can advise on the best treatment plan.

5

Try Transcutaneous Electronic Nerve Stimulation (TENS)

A TENS machine is a small battery-operated device that delivers a mild electrical current to your muscles, which can help reduce pain. The electrical impulses can reduce the pain signals going to the spinal cord and brain.

6

Getting moving

It might sound the last thing you feel like doing, but gentle exercise can help distract you from feelings of pain and discomfort. It also stimulates the production of endorphins, which are the body's natural painkillers. Go for walk, for a light jog or do some yoga stretches in the comfort of your home, whatever works for you.

1Compared with the maximum over-the-counter doses of standard paracetamol 1000mg & standard ibuprofen 200/400mg

Dr Julien Brady and Dr Dawn Harper do not endorse Combogesic or any other medicine. Always read the label.

What can you do if your pain is not relieved by paracetamol or ibuprofen alone?

GP Dr Dawn Harper shares her powerful pain relief tips.
Watch video
Dr Dawn Harper

Combogesic should not be taken with other products containing paracetamol, ibuprofen, acetylsalicylic acid, salicylates or with any other anti-inflammatory medicines unless under a doctor’s instruction.